Alabama, 2005

Hail in Alabama, May 19, 2005

May 19, 2005 · NWS BMX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 19, 1:47 PM CST, 5 hours 50 minutes earlier.

Area forecast discussion, May 19, 1:47 PM CST, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
247 PM CDT THU MAY 19 2005

.SHORT TERM...(THIS AFTERNOON THROUGH SATURDAY)
CURRENT FORECAST LOOKS TO HAVE A GOOD HANDEL ON THE UPCOMING
SYSTEM(S)...THUS ONLY MINOR TWEAKS WERE MADE WITH THIS UPDATE.

NUMEROUS SHOWERS AND THUNDERSTORMS ARE POPPING UP ACROSS THE AREA AT
THE MOMENT AS TEMPERATURES CLIMB INTO THE MIDDLE AND UPPER 80S.
LIKEWISE...CUMULUS FIELD CONTINUES TO EXPAND.  THIS PRECIPITATION
WILL GRADUALLY DIMINISH AFTER SUNSET...ALTHOUGH AN APPROACHING COLD
FRONT WILL RESULT IN GREATER INSTABILITY AND THUS ADDITIONAL
PRECIPITATION THROUGH THE NIGHT.  THE STORM PREDICTION CENTER HAS
PLACES MUCH OF CENTRAL ALABAMA UNDER A SLIGHT RISK FOR SEVERE WEATHER
TOMORROW. FEEL THIS SOLUTION IS A GOOD ONE CONSIDERING THE MODERATE
INSTABILITY...BUT LACK OF ANY REAL UPPER LEVEL SUPPORT.  TONIGHT
THROUGH FRIDAY NIGHT COULD END UP BEING THE 1 TO 2 INCH RAIN WE HAVE
BEEN WAITING FOR OVER THE LAST COUPLE OF WEEKS.  EXPECTING ABUNDANT
CLOUD COVER AS WELL...SO KEPT TEMPERATURES A BIT COOLER THAN
GUIDANCE. CONDITIONS SHOULD IMPROVE RATHER QUICKLY FRIDAY NIGHT
RESULTING IN A NICE WEEKEND.

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
UNDER NORTHWEST FLOW...A WEAK COLD FRONT WILL MOVE RAPIDLY ACROSS THE
STATE ON MONDAY..RESULTING IN A FEW SHOWERS.  MOISTURE WILL BE
QUESTIONABLE ON MONDAY...SO AT THIS TIME...NO SIGNIFICANT
PRECIPITATION IS EXPECTED. OTHERWISE...GENERAL NORTHWEST FLOW WILL
PREVAIL

&&

.SYNOPSIS...
SCATTERED SUMMER-TYPE NON-SEVERE SHOWERS AND THUNDERSTORMS WILL
CONTINUE THROUGH THE AFTERNOON HOURS...DIMINISHING IN BOTH
COVERAGE AND INTENSITY SHORTLY AFTER SUNSET.  AN EXTREMELY
POSITIVELY TILTED TROUGH WILL SWING ACROSS THE AREA ON FRIDAY
RESULTING IN ADDITIONAL PRECIPITATION...SOME OF WHICH COULD BE
SEVERE.  AFTER THIS SYSTEM...A STRONG THERMAL RIDGE BEGINS TO BUILD
OVER THE SOUTHWEST RESULTING IN NORTHWESTERLY FLOW FOR THE
REMAINDER OF THE FORECAST PERIOD.  NORMALLY...THIS PATTERN KEEPS
CONDITIONS DRY IN CENTRAL ALABAMA...WITH THE EXCEPTION OF A ROGUE
MCS A FEW TIMES OF YEAR.  NOTHING REALLY POINTING TO THIS LATTER
SOLUTION AT THE MOMENT.  AFTER A WEAK COLD FRONT MOVES ACROSS THE
AREA ON MONDAY...CONDITIONS LOOK DRY WITH GRADUALLY WARMING
TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     85  66  77  62 /  50  70  70  20
ANNISTON    85  66  77  62 /  50  70  70  40
BIRMINGHAM  86  67  78  62 /  30  70  70  30
TUSCALOOSA  88  67  81  62 /  20  50  70  20
CALERA      87  66  79  62 /  30  60  70  40
AUBURN      86  66  80  64 /  30  50  70  60
MONTGOMERY  89  67  83  65 /  20  50  70  60
TROY        88  65  83  65 /  20  50  70  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JDS/12
Hazardous weather outlook, May 19, 12:40 PM CST, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
140 PM CDT THU MAY 19 2005

ALZ011>015-017>050-201230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
140 PM CDT THU MAY 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT).

A FEW STRONG THUNDERSTORMS ARE POSSIBLE AFTER 3 PM CDT TODAY NORTH
OF INTERSTATE 20.  SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
SOUTH OF INTERSTATE 20 THIS AFTERNOON AND TONIGHT.

GUSTY WINDS UP TO 40 MPH...PEA SIZE HAIL...DANGEROUS LIGHTNING...AND
LOCALLY HEAVY RAINFALL ARE THE MAIN HAZARDS EXPECTED WITH
THE STRONG STORMS.

A LOW PRESSURE SYSTEM WILL APPROACH ALABAMA FROM THE NORTHWEST
THIS AFTERNOON.  THE INCREASE IN LOW LEVEL MOISTURE...INSTABILITY...
WINDS...AND LIFT WILL ALLOW AFTERNOON THUNDERSTORMS POSSIBLY STRONG
TO DEVELOP ACROSS NORTH AND CENTRAL ALABAMA THIS AFTERNOON.

AT THIS TIME...WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED
TODAY OR TONIGHT.  HOWEVER...IF MOISTURE...INSTABILITY...OR WINDS
INCREASE MORE THAN CURRENTLY EXPECTED...A FEW STORMS MAY BECOME
SEVERE.

.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY).

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEST OF AN
ONEONTA TO ANNISTON LINE BETWEEN NOON CDT FRIDAY THROUGH 12 AM CDT
ON SATURDAY.

DAMAGING WINDS AND LARGE HAIL ARE THE MAIN HAZARDS.

THE LOW PRESSURE SYSTEM WILL PUSH A COLD FRONT THROUGH CENTRAL
ALABAMA ON FRIDAY.  ABUNDANT LOW LEVEL MOISTURE...GOOD LIFT...
AND UNSTABLE AIR WILL SUPPORT THE REDEVELOPMENT OF THUNDERSTORMS
ON FRIDAY ACROSS THE FORECAST AREA.  SOME STORMS MAY BE SEVERE...
PARTICULARLY WEST OF INTERSTATE 65 WHERE HEATING AND INSTABILITY
WILL BE GREATEST.  HOWEVER...AN OUTBREAK OF SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME.

THE COLD FRONT WILL PUSH SOUTH TOWARDS THE GULF COAST AND END
THE THREAT FOR SEVERE THUNDERSTORMS ACROSS CENTRAL ALABAMA AFTER
12 AM CDT SATURDAY.

BEYOND FRIDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NEEDED BETWEEN 6 PM CDT TODAY AND 12 AM CDT SATURDAY.

KH/99

In the hours before

Special weather statement, May 19, 6:41 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
741 PM CDT THU MAY 19 2005

ALZ019-026-200130-
CALHOUN-ST. CLAIR-
741 PM CDT THU MAY 19 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CALHOUN AND ST. CLAIR
COUNTIES UNTIL 830 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING AND SMALL HAIL IS POSSIBLE
FROM AN APPROACHING THUNDERSTORM...

AT 735 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR RAGLAND...MOVING EAST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR RAGLAND AND OHATCHEE
THROUGH 830 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, May 19, 7:18 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
818 PM CDT THU MAY 19 2005

ALZ047-200200-
LEE-
818 PM CDT THU MAY 19 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LEE COUNTY UNTIL 900 PM
CDT...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 815 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER LOACHAPOKA...MOVING EAST AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR LOACHAPOKA...AUBURN
AND OPELIKA THROUGH 900 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

IN ADDITION FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE POSSIBLE. IF YOU
ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF
LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST
LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.

The radar

The Atlanta radar (KFFC), 114 km away, was scanning. The volume nearest the first event began at 01:39 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Calhoun

When
May 19, 7:37 PM CST
Where
Calhoun County, Piedmont
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.917, -85.600

Nickel size hail fell in the Piedmont area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449051.